Local anesthetic drug allergy symptoms, true allergic reactions to drugs are very rare and account for less than 1% of all reactions. Systemic side effects may develop after the injection of local anesthetic drug solutions. These reactions can range from transient vasovagal attacks of fainting to life-threatening anaphylaxis. Reactions with local anesthetic drugs occur due to allergic or non-allergic causes. There are two types of allergic reactions to local anesthetic drugs. In this article, we wrote about the allergy symptoms caused by local anesthetic drugs.
Although local anesthesia (LA) drugs are the drugs most used in dentistry, they can be used in many surgical procedures. Apart from that, it can be in cosmetic products.
Local Anesthetic Drug Allergy Symptoms
Reactions with local anesthetic drugs occur due to allergic or non-allergic causes.
There are two types of allergic reactions to local anesthetic drugs: IgE-mediated type 1 early-type allergic reactions and T-cell-mediated type 4 late-type allergic reactions. Indeed, immune-related reactions are estimated to occur in approximately 1% of all systemic reactions.
Local anesthetic drugs are divided into two main groups, esters and amides, according to their chemical structures.
Allergies may develop separately against these two chemical structures, namely local anesthetic drugs with ester or amide structure. Apart from this, different types of allergies can be seen against both groups, since they are used as both topical preparations and injectable agents.
Type I (IgE) reactions to local anesthetic drugs may start with urticaria, angioedema, continue with shortness of breath and hypotension, and end with allergic shock. Type 1 reactions with local anesthetic drugs are usually observed within seconds to minutes. However, anaphylactic shock can sometimes occur within 1-4 hours.
Although delayed type allergic reactions to local anesthetic drugs, progressing through Type IV, T cell, mostly develop with topical creams, contact dermatitis or eczema complaints may occur against ampoule forms. Contact dermatitis usually occurs within 24-72 hours, but clinical manifestations can occur within hours.
Type I and type IV allergic reactions due to local anesthetics are mostly caused by ester compounds. Local anesthetic drugs with esters are metabolized to paraamino-benzoic acid (PABA), which is responsible for causing strong allergies. Paraamino-benzoic acid in the ester group acts as a hapten and binds to antibodies that cause allergies, resulting in a reaction.
Apart from this, preservatives in local anesthetic drugs can cause both type 1 and type 4 allergic reactions. The most commonly used preservatives are methyl paraben and propyl paraben and have breakdown products chemically similar to PABA. Although allergy is less common in amide local anesthetics, methyl paraben, an antibacterial preservative, is held responsible for allergies with this group of local anesthetic drugs.
Local Anesthetic Drug Allergy
Other possible allergens that cause allergic reactions are antioxidants such as sodium metabisulfite and sodium bisulfite found in local anesthetic drugs containing epinephrine.
Sulphites are used as a preservative in many foods, medicines, wines and beverages. Patients with a history of sulfite-related food allergies should avoid sulfite-containing local anesthetics.
Type I and Type IV allergic reactions are independent of each other, so the two do not have to be seen together.
Similar complaints, ie cross-reactions, can be seen between drugs with similar molecular structures. Among local anesthetic drugs, there are common cross-reactions in both ester and amide groups. No cross-reaction is observed between both groups, namely between amide and ester local anesthetic drugs. It is generally accepted that the reason for the absence of cross-reactivity between esters and amides is due to their conversion to different metabolites.
Non-allergic reactions with local anesthetic drugs can generally occur due to excessive toxic dose, rapid circulation, intravenous administration, effects on cardiovascular and central nervous system, or psychogenic reasons such as excessive fear.
Local anesthetic drugs can cause toxic reactions when used in high doses or accidentally administered intravenously.
In 2-30% of all injections, blood came to the injector during intramuscular administration. If care is not taken during the administration of local anesthetics, accidental intravenous injection may occur. Toxic effects due to high doses of local anesthetic drugs are observed especially in the central nervous system and cardiovascular system.
Depending on the high blood level of the local anesthetic drug, first stimulation and then depression phases develop in the central nervous system and cardiovascular system, and related complaints occur. Cardiovascular toxicity usually requires higher drug doses than those producing central nervous system toxicity.
Due to the toxic effects of local anesthetic drugs:
In the central nervous system: numbness of the tongue and lips, metallic taste in the mouth, tinnitus, speech disorder, disorientation, hyperventilation, respiratory depression, depression, convulsions and loss of consciousness may occur.
Cardiovascular system: May result in tachycardia, hypertension, bradycardia, hypotension, myocardial depression and cardiac arrest.
Toxicity due to local anesthetic drugs can lead to serious problems that can result in convulsions, hallucinations, hypotension, bradycardia and eventually cardiovascular collapse, coma and even death.
Some side effects may also be observed depending on the degradation products of local anesthetic drugs.
Local anesthetics can cause methemoglobinemia (Met-Hb). Although the formation of Met-Hb in excess is due to several reasons, it most often occurs due to the administration of high doses of local anesthetic drugs and may cause lactic acidosis, tissue hypoxia and death in the patient.
Adrenaline is usually added to local anesthetics and some side effects may be observed due to this.
Adrenaline-related side effects are generally cold sweats, restlessness, tinnitus, tremor, and mydriasis. In addition, in the cardiovascular system; tachycardia, hypertension, rhythm disturbances, then loss of consciousness, acute heart failure or cardiac arrest may develop.
Apart from all these, local anesthetic drugs may cause complaints such as fainting due to psychogenic reasons such as fear, excitement and anxiety.
The most common psychogenic reaction is syncope (fainting), and it is more common in young people during administration. Sudden fainting, vaso-vagal syncope is seen in patients. Patients return to normal in a short time after fainting. It should be kept in mind that sometimes sick carotid sinus syndrome or arrhythmias may be the cause of fainting.